Florida, 2015

Flood and Coastal Flood in Florida, September 24, 2015

September 24, 2015 · NWS JAX · 2 events in 2 counties and zones

Waves of heavy rainfall moving inland within convergent bands caused flooding in some areas of NE Florida.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Waves of heavy rainfall moving inland within convergent bands caused flooding in some areas of NE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 24, 7:36 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 24, 7:36 AM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
836 AM EDT THU SEP 24 2015

...HIGH RISK OF RIP CURRENTS TODAY...

.UPDATE...
SURFACE LOW PRESSURE IS MOVING NORTH ALONG THE OUTER NE FL/SE GA
COASTAL WATERS...WITH BANDS OF MODERATE TO LOCALLY HEAVY RAINFALL
ALONG THE IMMEDIATE SE GA COAST. FURTHER SOUTH ACROSS COASTAL
NE FL...BANDING IS BECOMING M0RE BROKEN AND LIGHTER IN INTENSITY.
THE 00Z/06Z NAM SEEMS TO BE HANDLING THE POSITION AND MOVEMENT OF
THE LOW THE BEST...ALTHOUGH EVEN THE NAM SEEMS TO BE BENDING THE
LOW TOO FAR TO THE WEST EARLY THIS MORNING. PRECIP COVERAGE WILL
SLOWLY DECREASE ALONG THE SE GA COAST...WITH NUMEROUS/WIDESPREAD
POPS THIS MORNING BECOMING MORE SCATTERED THIS AFTN. FURTHER
SOUTH...ENOUGH BREAKS IN CLOUD COVER AND RESULTANT SURFACE HEATING
COULD RESULT IN SCATTERED SHWRS/ISOLATED TSTMS DEVELOPING THIS
AFTN AS AN UPPER LEVEL LOW REMAINS JUST TO THE WEST OF THE AREA.
BREEZY/LOCALLY WINDY CONDITIONS WILL BE POSSIBLE ONCE AGAIN ALONG
THE FAR NE FL AND SE GA COASTS AS THE PRESSURE GRADIENT WILL BE
SLOW TO LOOSEN INTO THIS AFTN. HIGHS TODAY WILL RANGE FROM THE MID
TO UPPER 70S FOR SE GA...WITH 80 TO 85 FOR MOST OF NE FL.

&&

.AVIATION...
MVFR WILL PREVAIL FOR ALL SITES EXCEPT GNV FOR THE NEXT 24
HOURS...WITH AREAS OF IFR IN/NEAR THE HEAVIER SHOWERS. GNV WILL
EXPERIENCE AREAS OF MVFR. NORTHERLY WINDS WILL REMAIN GUSTY NEAR
THE COAST THROUGH EARLY THIS AFTERNOON BEFORE BACKING TO THE
NORTHWEST AND BECOMING MUCH LESS GUSTY BY LATE AFTERNOON.

&&

.MARINE...
WITH LOW PRESSURE MOVING NORTH ACROSS THE GA WATERS MID MORNING
CONDITIONS ARE BEGINNING TO IMPROVE ACROSS AREAS SOUTH OF SAINT
AUGUSTINE...WITH SEAS THERE FALLING BELOW 7 FEET. THUS...WILL
CANCEL THE SCA SOUTH OF ST AUG...USING CAUTION FOR THE REST OF
TODAY. FURTHER NORTH...CONDITIONS ARE NEARING THEIR WORST AT
BUOY 41008...WITH GUSTS TO OVER 30 KT...THUS WILL RETAIN THE
SCA THROUGH THIS AFTN.

RIP CURRENTS: HIGH RISK TODAY WITH SURF IN THE 4-6 FT RANGE.
MODERATE RISK EXPECTED ON FRIDAY.

COASTAL IMPACTS: TIDAL DEPARTURES HAVE BEEN RUNNING 1-1.5 FEET
ABOVE PREDICTED LEVELS. WITH ASTRONOMICAL HIGH TIDES FOR THIS
MORNING A LITTLE LOWER THAN THE HIGH TIDES LAST EVENING...WATER
LEVELS SHOULD REMAIN JUST BELOW MINOR COASTAL FLOOD CRITERIA.
WILL MONITOR TIDAL DEPARTURES FOR THIS EVENINGS HIGH TIDE CYCLE
AS IF TIDAL DEPARTURES RUN ABOUT 1.5 FEET ABOVE PREDICTED
LEVELS...THEN SOME MINOR COASTAL FLOODING WILL BE POSSIBLE...AND A
COASTAL FLOOD ADVISORY MAY BE NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  76  66  84  69 /  40  40  30  20
SSI  77  69  82  72 /  70  30  30  30
JAX  80  68  85  70 /  40  20  30  30
SGJ  81  71  82  74 /  50  30  50  30
GNV  83  67  86  70 /  30  20  50  20
OCF  86  69  88  70 /  30  20  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR COASTAL
     DUVAL-COASTAL NASSAU-FLAGLER-ST. JOHNS.

GA...HIGH RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR COASTAL
     CAMDEN-COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR COASTAL
     WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM-
     COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL
     OUT 20 NM-WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH
     FL FROM 20 TO 60 NM-WATERS FROM FERNANDINA BEACH TO ST.
     AUGUSTINE FL FROM 20 TO 60 NM.

&&

ALLEN/COMBS
Hazardous weather outlook, Sep 24, 4:24 AM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 AM EDT THU SEP 24 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-250930-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
524 AM EDT THU SEP 24 2015

...SMALL CRAFT ADVISORIES REMAIN IN EFFECT...

...HIGH RISK OF RIP CURRENTS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE FOR THE ADJACENT
COASTAL WATERS THROUGH TONIGHT.

THERE WILL BE A HIGH RISK OF RIP CURRENTS TODAY DUE TO PERSISTENT
ONSHORE WINDS AND ROUGH SURF.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY.

THERE IS A POSSIBILITY THAT THE HIGH TIDES THIS EVENING COULD REACH
LEVELS THAT WOULD PRODUCE SOME MINOR COASTAL FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE RIP CURRENT RISK WILL REMAIN ELEVATED THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood, 1 flood. Local standard time, as filed.

Coastal Flood, Flagler

When
September 24, 11:15 AM EST
Where
Flagler forecast zone
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Minor tidal flooding caused water to intrude Beverly Beach Surfside Estates mobile home park and washed over part of the road.

Flood, St. Johns

When
September 24, 5:32 PM EST
Where
St. Johns County, 0.91 mi NE of St Augustine to 1.35 mi NNE of St Augustine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.890, -81.310

The combination of elevated water levels and recent heavy rainfall cause street flooding along the waterfront of historic St. Augustine.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599096, 599095.